Hail, Childress
- When
- April 9, 2:18 PM CST
- Where
- Childress County, 2.92 mi ESE of Childress
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.408, -100.151
Easter Sunday brought severe thunderstorms to the region during the late afternoon into the early evening. The initial thunderstorm development was concentrated along several low-level boundaries stretching across the southern Texas Panhandle and northern South and Rolling Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Easter Sunday brought severe thunderstorms to the region during the late afternoon into the early evening. The initial thunderstorm development was concentrated along several low-level boundaries stretching across the southern Texas Panhandle and northern South and Rolling Plains. The storms were fueled by just enough moisture and instability, that when coupled with cold air and a weak disturbance aloft, several of the storms became strong to severe. Given the relatively dry, warm, and deeply mixed lower levels of the atmosphere, favorable for significant sub-cloud evaporation, the activity generated several strong wind gusts with a few exceeding severe thresholds. Most of these thunderstorms brought copious amount of hail. Although most of the hail was sub-severe, a few of the storms produced hail accumulations, covering the ground several inches deep or more.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 9, 1:25 PM CST, 53 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 225 PM CDT Sun Apr 9 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Monday) Issued at 222 PM CDT Sun Apr 9 2023 Forecast remains on track this afternoon to see strong to marginally severe thunderstorms this afternoon and evening. Latest observations (as of 1pm) show dewpoints have risen into the mid 50s across the Rolling Plains while dewpoints on the Caprock have dropped into the mid to upper 40s (due to mixing). Water vapor imagery shows a weak, positively tilted trough working through the forecast area now. An outflow boundary from early morning convection as well as a weak wind shift boundary has been the main focus for convection so far this afternoon. However, as a 700 mb front moves into the southern Texas Panhandle late this afternoon convection should become more widespread across the forecast area. Effective bulk shear will be around 30 kts with most of this shear occurring in the mid and upper atmosphere which should assist in storm organization within a surface based CAPE environment of around 1000-2000 J/Kg. With the latest analyzed CAPE values being higher than previously forecasted the hail threat has increased across the forecast area with max hail size up to ping pong now possible. With small inverted V soundings, there is also a threat for severe wind gusts. These wind gusts may help to initiate new convection and lead to a line of storms moving south southeast late this afternoon into the early evening hours. Based on PWAT values near 0.90" and storm motions around 20 mph a few tenths of an inch of precipitation seems likely where it does rain although not all locations will see rain. The heaviest thunderstorms will also be capable of producing rainfall in excess of an inch which has been observed near Petersburg and Dougherty so far this afternoon. This activity should come to an end by midnight but clouds will stick around for much of the night keeping overnight temperatures near normal for this time of year. Surface high pressure will slide over the area on Monday keeping winds light. An additional shortwave should dive southeast across the area on Monday however the amount of moisture available will be much lower than Sunday hence showers and thunderstorms don't look likely at this time. If our area were to see any development it would be across the Rolling Plains as it remains in close proximity to a shortwave moving south from Oklahoma late in the day but again confidence is not high in seeing convective development within our area. With light winds and clearing skies on Monday temperatures will be able to warm into the mid and upper 70s area wide. /WI && .LONG TERM... (Monday night through next Saturday) Issued at 222 PM CDT Sun Apr 9 2023 The long-term will begin early Tuesday with an upper ridge over the Desert Southwest, an upper trough over the eastern CONUS, and an upper trough trying to enter the Pacific Northwest. This will create a "rex block," which will keep systems well north of the region for the next few days. At the surface, winds will remain southerly to southeasterly, helping us to retain some moisture over our region. As we move into the latter part of the week, the upper trough that was of the west coast will push east and deepen. This will squash the upper ridge against the upper trough (low) to our east and push the ridge south. As the upper trough over the Pacific Northwest deepens and moves east, a surface low will form off the Rockies. As this surface low builds, winds over the CWA will become southwesterly to westerly. This will begin to quickly dry the near- surface layer going into Friday. Relative humidity values Friday afternoon will fall below 15%, and some areas may see single-digit relative humidity on the Caprock. This will increase fire weather concerns for the day. The question will be, how strong will winds be. Currently, winds seem to be high enough (20+ mph) to include elevated fire weather concerns. A cold front will push through late Friday, resulting in a cool down going into the weekend. GKendrick && .AVIATION... (18Z TAFS) Issued at 1243 PM CDT Sun Apr 9 2023 VFR conditions are expected to prevail through the majority of this TAF period with generally light winds. Showers and thunderstorms will continue to increase in coverage this afternoon and move to the southeast through the early evening hours and should impact all TAF sites. The strongest thunderstorms will be capable of producing gusty and erratic winds, hail up to the size of quarters, and frequent lightning. This activity will come to an end late tonight. Early Monday morning MVFR to IFR ceilings should develop and may impact the TAF sites through the late morning. These low clouds will be dependent on where rainfall occurs therefore no prevailing mention has been made in the TAF yet. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...58 LONG TERM....10 AVIATION...58
Hazardous Weather Outlook National Weather Service Lubbock TX 220 PM CDT Sun Apr 9 2023 TXZ021>044-101930- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 220 PM CDT Sun Apr 9 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Thunderstorms are possible this afternoon and evening across the entire forecast area which will have the potential for producing strong to marginally severe wind gusts and hail up to the size of ping pong balls. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Monday afternoon and evening across the Rolling Plains and far southeast Texas Panhandle with gusty winds and small hail possible. Elevated fire weather concerns may return Friday and Saturday along the Caprock due to breezy and dry conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Lubbock TX
255 PM CDT Sun Apr 9 2023
TXZ024-025-031-092030-
Briscoe TX-Motley TX-Hall TX-
255 PM CDT Sun Apr 9 2023
...A strong thunderstorm will impact portions of northeastern Motley,
southern Hall and southeastern Briscoe Counties through 330 PM CDT...
At 254 PM CDT, Doppler radar was tracking a strong thunderstorm over
Turkey, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Turkey and Valley Schools.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3459 10058 3431 10049 3431 10052 3430 10052
3429 10099 3445 10099
TIME...MOT...LOC 1954Z 264DEG 25KT 3439 10086
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
GKendrickSpecial Weather Statement
National Weather Service Lubbock TX
259 PM CDT Sun Apr 9 2023
TXZ026-032-092030-
Childress TX-Cottle TX-
259 PM CDT Sun Apr 9 2023
...A strong thunderstorm will impact portions of southern Childress
and northeastern Cottle Counties through 330 PM CDT...
At 259 PM CDT, Doppler radar was tracking a strong thunderstorm over
Childress, moving southeast at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Childress and Kirkland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3424 10003 3423 10005 3421 10005 3436 10037
3453 10026 3446 10000 3442 10000
TIME...MOT...LOC 1959Z 301DEG 5KT 3442 10024
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
GKendrickThe Altus AFB radar (KFDR), 108 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
A Texas Tech University West Texas mesonet site near Olton measured a wind gust of 63 mph.
A swath of severe hail was observed beginning northwest of Shallowater and continuing through western and southern portions of the city of Lubbock. Most hail ranged from dime to quarter size but hail up to half dollar size was reported. Additionally, copious amount of hail fell with this storm covering the ground in and around Shallowater. Area roadways became ice covered and made it look like snowfall. In some spots the hail didn't completely melt off until the next morning.
A public report was received of hail up to quarter size hail in Lockney.
A Texas Tech University West Texas mesonet site near Ralls measured a severe wind gust of 59 mph.
A Texas Tech University West Texas mesonet site near White River Lake measured severe wind gusts from 1923 CST through 1924 CST. A peak wind gust of 62 mph was measured at 1924 CST.
An NWS cooperative weather observer located in Tahoka reported quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081337, 1081340, 1081341, 1081342, 1081343, 1081344, 1081345, 1081346.